Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 201, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 11, 2020, 7:30 PM CDT for Jackson County, Nobles County, Minnesota; Dickinson County, Osceola County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2020, 7:30 PM CDT (00:30 UTC)
- Expired
- Oct 11, 2020, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 4:54 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -466 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WUUS53 KFSD 120030
SVRFSD
IAC059-143-MNC063-105-120115-
/O.NEW.KFSD.SV.W.0201.201012T0030Z-201012T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
730 PM CDT Sun Oct 11 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Osceola County in northwestern Iowa...
Dickinson County in northwestern Iowa...
Jackson County in southwestern Minnesota...
Southeastern Nobles County in southwestern Minnesota...
* Until 815 PM CDT.
* At 729 PM CDT, severe thunderstorms were located along a line
extending from near Brewster to near Ocheyedan, moving east at 55
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lake Park around 740 PM CDT.
Milford, Lakefield, Arnolds Park, Okoboji, Orleans, Wahpeton and
West Okoboji around 750 PM CDT.
Spirit Lake and Kilen Woods State Park around 755 PM CDT.
Jackson In Jackson County, Bergen and Superior around 800 PM CDT.
Other locations impacted by these severe thunderstorms include
Okabena and Alpha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9491 4329 9492 4336 9564 4367 9565
4384 9486 4350 9485
TIME...MOT...LOC 0029Z 260DEG 47KT 4367 9550 4339 9550
HAIL...<.75IN
WIND...60MPH
$$
APT2 follow-up statements
902
WWUS53 KFSD 120053
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
753 PM CDT Sun Oct 11 2020
MNC105-120102-
/O.CAN.KFSD.SV.W.0201.000000T0000Z-201012T0115Z/
Nobles MN-
753 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NOBLES COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4329 9492 4329 9495 4334 9544 4369 9544
4384 9486 4350 9485 4350 9491
TIME...MOT...LOC 0052Z 239DEG 31KT 4373 9521 4347 9532
$$
IAC059-143-MNC063-120115-
/O.CON.KFSD.SV.W.0201.000000T0000Z-201012T0115Z/
Osceola IA-Dickinson IA-Jackson MN-
753 PM CDT Sun Oct 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN OSCEOLA...DICKINSON AND JACKSON COUNTIES...
At 752 PM CDT, severe thunderstorms were located along a line
extending from near Lakefield to Lake Park, moving northeast at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lakefield around 800 PM CDT.
Spirit Lake and Kilen Woods State Park around 805 PM CDT.
Bergen around 810 PM CDT.
Jackson In Jackson County around 825 PM CDT.
Other locations impacted by these severe thunderstorms include Alpha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4329 9492 4329 9495 4334 9544 4369 9544
4384 9486 4350 9485 4350 9491
TIME...MOT...LOC 0052Z 239DEG 31KT 4373 9521 4347 9532
HAIL...<.75IN
WIND...60MPH
$$
APT163
WWUS53 KFSD 120106
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
806 PM CDT Sun Oct 11 2020
IAC059-143-MNC063-120116-
/O.EXP.KFSD.SV.W.0201.000000T0000Z-201012T0115Z/
Osceola IA-Dickinson IA-Jackson MN-
806 PM CDT Sun Oct 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSCEOLA...
DICKINSON AND JACKSON COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4329 9492 4329 9495 4334 9544 4369 9544
4384 9486 4350 9485 4350 9491
TIME...MOT...LOC 0106Z 260DEG 47KT 4376 9498 4350 9509
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 5:43 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 11, 5:43 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
543 PM CDT Sun Oct 11 2020
.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Oct 11 2020
A cold front will move through the area tonight with a few
thunderstorms expected ahead of it through about 5z. Scattered
severe storms are possible with strong deep layer shear, about 40
knots, and marginal instability, about 1200 J/kg. With this type of
shear and instability would expect some isolated stronger updrafts
capable of producing golf ball sized hail. It even looks like areas
from about a Ivanhoe to Cherokee line east will have some turning in
the low level wind field which might support low level rotation and
an isolated tornado threat. These threats will linger through about
2z, with a weakening trend after this. There may be some trailing
showers or even an isolated thunderstorm through about midnight as a
cold front aloft moves in behind the cold front at the surface with
some indication of very weak instability aloft.
Once the threat for precipitation moves east we are looking at a
week ahead with very little threat for rainfall. High pressure moves
south of the area tonight into Monday which will leave us in a mixy
westerly environment during this time. This will keep lows from
dropping too much with most location in the low to mid 40s by Monday
morning. Monday will see most locations reach the upper 60s to lower
70s with west winds mixing down gusts of about 30 mph for part of
the day before weakening a bit into the afternoon.
.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Oct 11 2020
After this, Tuesday into next weekend will see an aggressive
northwest upper level jet which will keep moisture to the south and
bring continued shots of cooler air. Friday and Sunday appear to
have the better chances of being on the cooler side with some
location possibly not reaching the 50s for highs. But again the main
story is a continuation of dry weather. Also of concern will be fire
weather with dry fuels and occasionally windy conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 538 PM CDT Sun Oct 11 2020
A line of thunderstorms will move through southwest MN and
northwest IA this evening. Scattered showers and isolated
thunderstorms will be possible in eastern SD during this time but
they should not be as strong. After about 5z all activity should
be east of the area. Once the storms weaken or exit east VFR
conditions are expected for the remainder of the period. Winds
will remain gusty through sunset, then gusts of 25 to 30 mph will
again be possible Monday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ040-055-056-062-
066-067-070-071.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Advisory until 7 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Oct 11, 6:11 AM CDT, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 611 AM CDT Sun Oct 11 2020 SDZ038-039-050-052>055-057>061-063>066-068-069-121200- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Gusty winds today, south initially, then turning to the west- northwest this afternoon, will result in high to very high fire danger. There is a small chance of thunderstorm development 3pm-6pm toward the Highway 81 corridor. If storms develop, an isolated strong to severe storm could produce hail to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-056-062-067-070-071-121200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union- 611 AM CDT Sun Oct 11 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Strong southerly winds, gusting as high as 40 to 45 mph at times, will result in very high fire danger today. Scattered thunderstorms are expected to develop near the I-29 corridor late this afternoon, between 4 pm and 6 pm, expanding into a line as the storms move east into southwest Minnesota and northwest Iowa this evening. Large hail will be possible with initial storm development, but the primary threat will transition to damaging winds in excess of 60 mph as the storms move east. Storms are expected to move east of the area by around 10 pm. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Breezy afternoons and a return to dry conditions will lead to periods of elevated fire danger through the week ahead, even as temperatures cool to near or below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 10 pm.
In the hours before
Local storm report, Oct 11, 6:45 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 4 WSW HUDSON 43.11N 96.53W
10/11/2020 E1.75 INCH LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED
VIA RADAR.
&&
SGLocal storm report, Oct 11, 7:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL 1 NNE DOON 43.30N 96.22W
10/11/2020 E0.70 INCH LYON IA PUBLIC
GUSTY WINDS AT TIME. TIME ESTIMATED VIA
RADAR.
&&
SGLocal storm report, Oct 11, 7:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 W SIOUX CITY 42.49N 96.46W
10/11/2020 E0.70 INCH WOODBURY IA BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 7:04 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 26 min |
| Oct 11, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Nobles | 49 min |
| Oct 11, 7:20 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.